Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2015, 8:19 PM CDT for Brewster County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2015, 8:19 PM CDT (01:19 UTC)
- Expired
- May 11, 2015, 8:43 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:23 PM CDT | TSTM WND GST 60 | Study Butte, TX | REPORT OF 50-60 MPH WINDS AT THE MOTEL IN STUDY BUTTE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
861
WUUS54 KMAF 120119
SVRMAF
TXC043-120215-
/O.NEW.KMAF.SV.W.0083.150512T0119Z-150512T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 915 PM CDT
* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDY
BUTTE-TERLINGUA...AND MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STUDY BUTTE AND TERLINGUA RANCH AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
&&
LAT...LON 2971 10379 2972 10334 2924 10343 2926 10369
TIME...MOT...LOC 0119Z 173DEG 22KT 2932 10355
HAIL...1.25IN
WIND...60MPH
$$
JP2 follow-up statements
450
WWUS54 KMAF 120127
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 PM CDT MON MAY 11 2015
TXC043-120215-
/O.CON.KMAF.SV.W.0083.000000T0000Z-150512T0215Z/
BREWSTER TX-
827 PM CDT MON MAY 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
BREWSTER COUNTY UNTIL 915 PM CDT...
AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDY BUTTE...
AND MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...PUBLIC IN STUDY BUTTE REPORTED WIND GUSTS UP TO 60 MPH AT
823 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TERLINGUA RANCH LODGE AND TERLINGUA RANCH AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
&&
LAT...LON 2928 10342 2930 10370 2971 10379 2972 10334
TIME...MOT...LOC 0127Z 173DEG 22KT 2937 10356
HAIL...1.25IN
WIND...60MPH
$$
JP346 WWUS54 KMAF 120143 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 843 PM CDT MON MAY 11 2015 TXC043-120153- /O.CAN.KMAF.SV.W.0083.000000T0000Z-150512T0215Z/ BREWSTER TX- 843 PM CDT MON MAY 11 2015 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREWSTER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 2928 10342 2930 10370 2971 10379 2972 10334 TIME...MOT...LOC 0143Z 200DEG 19KT 2945 10350 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:57 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 11, 5:57 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT Mon May 11 2015
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail at all area terminals into the evening,
however expect MVFR ceilings to form and develop farther northward
overnight as rain begins to develop. The atmosphere looks fairly
stable so will not include any TSRA at any sites. Ceilings will
lower to IFR at KFST, KPEQ and KCNM between 12/06Z and 12/10Z, which
along with rain will possibly drop visibility to MVFR. Expect these
lower ceilings/visibilities to spread north through KHOB after
12/12Z, then stick around most of the rest of the forecast period.
&&
.PREV DISCUSSION... /ISSUED 301 PM CDT Mon May 11 2015/
A cold front has moved through the area bringing gusty northeast
winds and cooler temperatures to the area. There remains a warm
and moist southeast flow riding over this airmass which combined
with an approaching weak upper trough will cause convection to
expand across much of the area south of I-20 tonight. There is
enough shear and instability south of I-10 for some of this
convection to become severe this afternoon which can currently be
seen with a thunderstorm currently in Brewster County.
The upper trough will quickly move northeast out of the area
tonight but a stronger trough will immediately follow keeping
rain chances in the forecast Tuesday and Wednesday. Models are in
good agreement on the timing of the trough which will increase
rain chances Tuesday afternoon west of the Pecos River, then we
will see the focus of rainfall shift northeast Tuesday night into
the Permian Basin before exiting the area Wednesday. Strongly
considered expanding the Flash Flood Watch farther westward given
the high precipitable water values and high rain chances, but
running an ensemble blend of various model QPF shows rainfall
amounts may be lower out west...most likely due to the shallower
depth moisture in the lowest levels. Therefore have held off
expanding the watch at this time, though looking at the very
latest 12Z ECMWF QPF (which arrived too late to be incorporated
into this forecast) this may need to be done in the next 12 to 24
hours.
We start drying out Thursday but never lose rain chances
completely thanks to a deep upper low moving into the western
states late in the week. The low will keep upper flow
southwesterly which is favorable for dryline development so any
weak disturbance moving through this flow could set off at least
isolated thunderstorms. Temperatures will be warmer to end to the
week but should remain near normal.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH from Wednesday morning through Wednesday
evening FOR THE FOLLOWING ZONES... Borden...Dawson...
Glasscock...Howard...Martin...Midland...Mitchell...Reagan...
Scurry...Upton.
&&
29/10
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 11, 2:16 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT MON MAY 11 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 216 PM CDT MON MAY 11 2015 /116 PM MDT MON MAY 11 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER TRANS PECOS AND WILL BECOME MORE WIDESPREAD ACROSS THE AREA TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE TUESDAY THROUGH THURSDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR THE EASTERN AND CENTRAL PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 11, 7:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT MON MAY 11 2015
TXZ081-120145-
BIG BEND AREA-
749 PM CDT MON MAY 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 845 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CASTOLON AT 750 PM CDT...MOVING NORTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2907 10348 2908 10348 2912 10353 2914 10353
2915 10356 2914 10359 2916 10361 2916 10364
2949 10354 2937 10323 2906 10345 2906 10346
TIME...MOT...LOC 0050Z 198DEG 19KT 2917 10353The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:49 PM CDT | Special Weather Statement | MAF | 56 min | |
| May 11, 9:09 PM CDT | Special Weather Statement | MAF | 66 min | |
| May 11, 9:54 PM CDT | Special Weather Statement | MAF | Presidio | 66 min |
| May 11, 10:34 PM CDT | Special Weather Statement | MAF | Upton | 26 min |
| May 12, 1:30 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 12, 7:30 AM CDT | Areal Flood Advisory | MAF | Midland | 2 hr |
| May 12, 5:42 PM CDT | Special Weather Statement | MAF | Culberson | 63 min |
| May 12, 6:38 PM CDT | Special Weather Statement | MAF | Jeff Davis | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.